Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 293, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 7, 2001, 9:31 PM CDT for Livingston County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 9:31 PM CDT (02:31 UTC)
- Expired
- Sep 7, 2001, 10:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Livingston County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 9:55 PM CDT | Thunderstorm Wind 61 E | Chillicothe, MO | The MetLife blimp that broke from its mast in Kansas City, came to a rest on private property. The blimp accompanied a squall line nearly 60 miles before crashing. The blimp was severely damaged and there was minor damage to a truck on the ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2654 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 4.7
- Supercell composite
- 19.6
The text
As transmitted, in the capitals the NWS used until 2016.
479
WUUS53 KEAX 080231
SVRMCI
MOC117-080315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
931 PM CDT FRI SEP 7 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI
THIS INCLUDES THE CITY OF CHILLICOTHE
* UNTIL 1015 PM CDT
* AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM SPRINGHILL TO 6 MILES SOUTH OF
AVALON...OR FROM 8 MILES NORTHWEST OF CHILLICOTHE TO 15 MILES SOUTH
OF CHILLICOTHE...MOVING NORTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FARMERSVILLE AT 940 PM CDT
WHEELING AT 945 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 70
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.
LAT...LON 3971 9327 3971 9337 3996 9337 3995 9376
3978 9378 3961 9376 3962 9328
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:55 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Sep 7, 4:55 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 455 PM CDT FRI SEP 7 2001 A DEEP TROUGH OVER THE CENTRAL UNITED STATES WILL PROVIDE ACTIVE WEATHER FOR THE WEEKEND. THE FIRST OF A PAIR OF SHORTWAVES PASSED THROUGH THE REGION LAST EVENING. TIMING THE SECOND WILL PROVIDE THE MAIN FORECAST CHALLENGE FOR THIS PACKAGE. MODELS INITIALIZED SIMILARLY...BUT DIFFERENCES ARISE IN HANDLING THE STRENGTH AND SPEED OF THE SHORTWAVE DIVING INTO COLORADO. I GAVE PREFERENCE TO THE AVIATION MODEL. THE FASTER...MORE OPEN SOLUTION SHOULD VERIFY BETTER WITH A FAST NORTHERLY FLOW. THE KICKER FOR THE SYSTEM WAIL BE A POTENT UPPER LOW CURRENTLY MOVING THROUGH NWRN CANADA. THE FASTER SOLUTION SHOULD MEAN THAT THE THREAT OF SHOWERS SHOULD END OVER NRN MO BY EARLY IN THE AFTERNOON ON SUNDAY. AREAL COVERAGE FOR THE SHOWERS SHOULD BE PRETTY SUBSTANTIAL. THE DEEP LAYER MOISTURE AND INSTABILITY AVAILABLE TO THE EVENT LAST EVENING WILL BE SOUTH OF THE FORECAST AREA ON SUNDAY...BUT THE VIGOROUS NATURE OF THE SYSTEM SHOULD ALLOW FOR GOOD COVERAGE. THE RIGHT ENTRANCE REGION OF 100KT JET...STRONG CONVERGENCE OF Q-VECTORS...AND A ISENTROPIC LIFT OVER THE FRONT AT 850MB SHOULD COME TOGETHER EARLY SUNDAY MORNING. THE ONLY THING PREVENTING ME FROM INSERTING CATEGORICAL POPS INTO THE SRN TIER IS TIMING. ARRIVAL OF THE RAIN WILL LIKELY BE WITHIN A FEW HOURS OF SUNRISE. FOR THE NWRN MO AND NERN KS DEEP LAYER MOISTURE IS NOT AS ABUNDANT...SO HIGH CHANCE POPS WILL DO FOR NOW. SUNDAY NIGHT WILL BE THE COOLEST NIGHT IN MONTHS. SKIES SHOULD BE CLEAR FOR THE MAJORITY OF THE NIGHT. I PREFER THE COOLER AVIATION GUIDANCE...AND UPPER 40S ARE POSSIBLE NORTH OF HIGHWAY 36 WITH A COOL AND DRY AIRMASS HEADED THIS WAY. NEXT WEEK LOOKS DRY. LOW LEVEL MOISTURE FROM THE GULF WILL BE SLOW TO RETURN. MRF PROGS 850MB FLOW OUT OF THE NW THROUGH THURS. HAVE MADE NO CHANGES TO THE EXTENDED. .EAX... KS...NONE. MO...NONE. KOCH
In the hours before
Local storm report, Sep 7, 8:16 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
816 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM LENEXA KS 70+ MPH TSTM GUST
09/07/01 JOHNSON REPORTED BY STORM
SPOTTER. TREES DOWN.
0813 PM SHAWNEE KS 70 MPH TSTM GUST
09/07/01 JOHNSON REPORTED BY HAM RADIO
OPERATOR.Local storm report, Sep 7, 8:23 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
823 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0823 PM RAYMORE MO 70 MPH TSTM GUST
09/07/01 CASS REPORTED BY HAM RADIO
OPERATOR.Local storm report, Sep 7, 8:28 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM OAKWOOD MO 60 MPH TSTM GUST
09/07/01 CLAY REPORTED BY HAM RADIO
OPERATOR.Local storm report, Sep 7, 8:33 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0827 PM ADRIAN MO WIND DAMAGE
09/07/01 BATES REPORTED BY LAW
ENFORCEMENT OFFICIAL.
LOTS OF TREES DOWN.
0829 PM 3 NW PLEASANT HILL MO 65 MPH TSTM GUST
09/07/01 CASS REPORTED BY STORM
SPOTTER.
0830 PM LEES SUMMIT MO 70 MPH TSTM GUST
09/07/01 JACKSON REPORTED BY STORM
SPOTTER.
0830 PM PLEASANT HILL MO 61 MPH TSTM GUST
09/07/01 CASS NWS WEATHER OFFICELocal storm report, Sep 7, 8:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
857 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 6 NE OSAWATOMIE KS .75 INCH HAIL
09/07/01 MIAMI DIME SIZED HAIL.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0815 PM KANSAS CITY KS 60 MPH TSTM GUST
09/07/01 WYANDOTTE AT PEARSON PARK.
REPORTED BY EMERGENCY
MANAGEMENT.
0825 PM KANSAS CITY MO 65 MPH TSTM GUST
09/07/01 CLAY NEAR 169 HWY AND BARRY
RD. REPORTED BY STORM
SPOTTER.
0830 PM (MKC)KS CITY DNTN ARPT MO 59 MPH TSTM GUST
09/07/01 JACKSON FROM ASOS
0840 PM INDEPENDENCE MO 70 MPH TSTM GUST
09/07/01 JACKSON SEVERAL POWER POLES
DOWN AROUND I-470, 291
HWY, 40 HWY, 70 MPH
WINDS ON EAST SIDE OF
TOWN, AND SEMI TRAILER
TRUCK BLOWN OVER AT
I-70 AND BLUE PARKWAY.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Sep 7, 9:30 PM CDT, 1 minute before
KSZ025-057-060-102>105-MOZ001-011-012-020-021-028>030-037-043-053- 080330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO 930 PM CDT FRI SEP 7 2001 ...THE TORNADO WATCH NUMBER 718 IN EFFECT UNTIL 11 PM HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN KANSAS... DONIPHAN...ATCHISON...LEAVENWORTH...WYANDOTTE...JOHNSON...MIAMI... AND LINN. IN MISSOURI... ATCHISON...HOLT...ANDREW...BUCHANAN...CLINTON...PLATTE...CLAY... RAY...JACKSON...CASS...AND BATES. PC
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 8:03 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 57 min |
| Sep 7, 8:03 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 57 min |
| Sep 7, 8:14 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 46 min |
| Sep 7, 8:32 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 73 min |
| Sep 7, 8:32 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 73 min |
| Sep 7, 8:34 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell | 41 min |
| Sep 7, 8:43 PM CDT | Severe Thunderstorm Warning | EAX | Ray | 62 min |
| Sep 7, 9:08 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 82 min |
| Sep 7, 9:14 PM CDT | Severe Thunderstorm Warning | EAX | Pettis, Saline | 76 min |
| Sep 7, 9:37 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Linn | 53 min |
| Sep 7, 9:46 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Sullivan | 59 min |
| Sep 7, 10:03 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon | 72 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.